Browsing School, Graduate by Title "Cardiometabolic Safety of Atypical Antipsychotic Medications among Publicly Insured U.S. Youth"
Now showing items 1-1 of 1
Cardiometabolic Safety of Atypical Antipsychotic Medications among Publicly Insured U.S. YouthBackground: The use of atypical antipsychotics (AAPs) among publicly insured U.S. youth has substantially increased in the past two decades. Furthermore, more than half of AAP-treated youth have concomitant antidepressant or stimulant use, although the cardiometabolic effects of such combinations are largely unknown. Methods: The main focus of this dissertation was to evaluate the risk of incident type 2 diabetes mellitus (T2DM) and adverse cardiovascular events in AAP-treated youth according to the concomitant use of stimulants or serotonin reuptake inhibitors (SSRI/SNRIs)-the leading antidepressant subclass. The risk of T2DM and adverse cardiovascular events were assessed using discrete time failure models. To adjust for confounding, disease risk score methodology was employed using >125 baseline and time-dependent covariates. Medication use was assessed using four time-varying exposure measures: current/former/non-use, duration of use, cumulative dose, and average daily dose. Results: In a large regionally diverse cohort of Medicaid-insured youth, AAP use was associated with an increased risk of T2DM that increased with duration of AAP use and cumulative AAP dose. Further, in AAP-treated youth, concomitant SSRI/SNRI use was associated with an additional increased risk of T2DM, which intensified with duration of SSRI/SRNI use and SSRI/SNRI dose. In a separate set of analyses that focused on youth who initiated antidepressant treatment (regardless of AAP use), an increased risk of T2DM was also observed for SSRI/SNRIs. Finally, following treatment initiation with AAPs, current AAP use was also associated with an increased risk of incident cardiovascular events that led to hospitalizations or emergency department visits. This increased risk also intensified with increasing AAP dose and when SSRI/SNRIs were used concomitantly with AAPs. By contrast, in AAP-treated youth, concomitant use of stimulants was not associated with an increased risk of T2DM or cardiovascular events. Conclusions: In view of the growing complexity of atypical antipsychotic regimens in Medicaid-insured youth and low rates of baseline metabolic monitoring in youth initiating AAP treatment, these findings suggest that complex AAP regimens should be used judiciously with appropriate cardiometabolic monitoring. Continued efforts are warranted to support Medicaid oversight policies that assure safe and effective use of complex AAP regimens in youth populations.